Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 81, NWS Cheyenne, WY

June 7, 2018Goshen County, Niobrara County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 7, 2018, 6:19 PM MDT for Goshen County, Niobrara County, Platte County, Wyoming. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2018, 6:19 PM MDT (00:19 UTC)
Expired
Jun 7, 2018, 7:00 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Goshen County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 137 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 3:49 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 0.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2036 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

386 
WUUS55 KCYS 080019
SVRCYS
WYC015-027-031-080100-
/O.NEW.KCYS.SV.W.0081.180608T0019Z-180608T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
619 PM MDT THU JUN 7 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  South central Niobrara County in east central Wyoming...
  Northwestern Goshen County in southeastern Wyoming...
  Northeastern Platte County in southeastern Wyoming...

* Until 700 PM MDT

* At 618 PM MDT, a severe thunderstorm was located over Guernsey, or
  21 miles northeast of Wheatland, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Guernsey, Guernsey Campground, Rawhide Buttes, Jay Em and
  Hartville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4217 10469 4236 10496 4272 10464 4245 10422
TIME...MOT...LOC 0018Z 224DEG 22KT 4229 10470 

HAIL...1.00IN
WIND...60MPH
 
$$

**BRAUN**
2 follow-up statements
265 
WWUS55 KCYS 080038
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
638 PM MDT THU JUN 7 2018

WYC015-027-031-080100-
/O.CON.KCYS.SV.W.0081.000000T0000Z-180608T0100Z/
Niobrara WY-Goshen WY-Platte WY-
638 PM MDT THU JUN 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTH CENTRAL NIOBRARA...NORTHWESTERN GOSHEN AND NORTHEASTERN
PLATTE COUNTIES...

At 638 PM MDT, a severe thunderstorm was located 10 miles northeast
of Guernsey Campground, or 27 miles south of Lusk, moving northeast
at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rawhide Buttes, Jay Em and Hartville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4227 10464 4242 10486 4272 10464 4245 10422
TIME...MOT...LOC 0038Z 224DEG 22KT 4238 10458 

HAIL...1.00IN
WIND...60MPH
 
$$

**BRAUN**
121 
WWUS55 KCYS 080045 CCA
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
645 PM MDT THU JUN 7 2018

WYC015-027-031-080100-
/O.COR.KCYS.SV.W.0081.000000T0000Z-180608T0100Z/
Niobrara WY-Goshen WY-Platte WY-
645 PM MDT THU JUN 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTH CENTRAL NIOBRARA...NORTHWESTERN GOSHEN AND NORTHEASTERN
PLATTE COUNTIES...

At 645 PM MDT, a severe thunderstorm was located 10 miles southwest
of Jay Em, or 24 miles south of Lusk, moving northeast at 25 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Rawhide Buttes, Jay Em and Hartville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4227 10464 4242 10486 4272 10464 4245 10422
TIME...MOT...LOC 0038Z 224DEG 22KT 4238 10458 

HAIL...1.50IN
WIND...70MPH
 
$$

**BRAUN**

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:33 PM MDT, 46 minutes earlier.

Area forecast discussion, Jun 7, 5:33 PM MDT, 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
533 PM MDT Thu Jun 7 2018

.SHORT TERM...(This evening through Saturday)
Issued at 225 PM MDT Thu Jun 7 2018

Round two of severe thunderstorms looks to be on track this
afternoon through mid evening. Current SPC mesoanalysis showing
3000-3500 J/KG surface based CAPE with lower level CIN just about
gone across the Panhandle at 1PM. Dewpoints quite high across the
area, with Scottsbluff, Alliance reporting 61 at 1PM and upper 50s
up to the Torrington and Douglas. Visible imagery showing CU
beginning to develop over the Laramie Range with radar really not
showing any echoes just yet.

Using the latest HRRR simulated radar for this afternoon's
forecast. Storms move off the northern Laramie Range and track
out into Converse, northern Platte and Goshen Counties by 3PM.
This area (along and north of a line from Douglas to Torrington to
maybe Scottsbluff looks to be the best area for severe
thunderstorms today. Have the frontal boundary in this area that
could be the focusing mechanism for storms as well. Pretty good
low level convergence along this front. South of this front, down
here in Laramie County, dewpoints much drier than to our north, so
Laramie County may not see much in the way of storms.

Another Slight Risk area for Friday afternoon as lower level
moisture remains over the northern Panhandle. Front finally gets
forced to the northeast Friday evening with much drier air moving
into the Panhandle.

.LONG TERM...(Saturday night through Thursday)
Issued at 225 PM MDT Thu Jun 7 2018

Models showing fairly dry conditions across the CWA Sunday through
Weds with a surface trough moving eat of the CWA Sunday. A cold
front then passes across Sunday night as an upper trough moves
across the northern Rockys into the northern plains. Westerly flow
will continue across the area through Weds with a surface high
moving across the region, keeping better moisture suppressed to
the south. Seasonal temperatures Monday through Weds. Moisture
begins to nudge up Thursday so a slow increase in pcpn chances
possible then.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 526 PM MDT Thu Jun 7 2018

Wyoming TAFS...VFR at Rawlins with wind gusts to 27 knots through
03Z and to 23 knots after 15Z Friday. VFR at Laramie with
thunderstorms nearby through 03Z, with wind gusts to 25 knots
through 03Z and to 20 knots after 15Z Friday. VFR at Cheyenne with
isolated thunderstorms through 02Z and wind gusts to 45 knots.
Wind gusts to 20 knots after 15Z Friday.

Nebraska TAFS...VFR with thunderstorms in the vicinity through
03Z. Wind gusts to 25 knots through 03Z, then to 20 knots at
Sidney after 19Z Friday.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Thu Jun 7 2018

Very dry conditions continue west of the Laramie Range this
afternoon with single digit humidity being reported. Poor humidity
recovery overnight for much of Carbon and Albany Counties. This
trend of above normal temperatures and dry weather looks to
continue through most of next week. East of the Laramie Range,
isolated to scattered showers and thunderstorms through Friday
before drier air moves into the area. This dry pattern to continue
through Thursday next week before conditions turn wetter next
Friday. Fortunately, fuels are still green, but could dry out
fairly quickly over the next week with the low humidity, lack of
moisture and above normal temperatures.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 7, 4:00 AM MDT, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
400 AM MDT Thu Jun 7 2018

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
081000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
400 AM MDT Thu Jun 7 2018

This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming and portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered afternoon and evening thunderstorms will
develop. Some of the storms may be severe, especially east of
Interstate 25. Large hail up to two inches in diameter, wind
gusts of 60 to 70 mph, and a few tornadoes are possible. The
storms will end by midnight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated strong to severe thunderstorms will be possible Friday
afternoon and evening north of Interstate 80 and east of Interstate
25. Large hail and wind gusts to 60 mph will be possible.

Isolated strong thunderstorms with small hail and gusty winds are
possible Saturday afternoon and evening.

.Spotter information statement...

Spotter activation may be required later this afternoon into this
evening for areas east of Interstate 25.

WYZ103>106-109>117-081000-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
400 AM MDT Thu Jun 7 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will develop over the Laramie Range this
afternoon. A few storms may be strong with gusty winds and small
hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Jun 7, 3:49 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
349 PM MDT THU JUN 7 2018

WYZ101-072230-
Converse County Lower Elevations WY-
349 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE COUNTY
UNTIL 430 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles west of Bill, or 35 miles northwest of Douglas, moving east at
35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
east central Wyoming.

LAT...LON 4316 10581 4331 10578 4344 10498 4300 10498
TIME...MOT...LOC 2148Z 278DEG 33KT 4323 10567

Claycomb
Special weather statement, Jun 7, 4:14 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT THU JUN 7 2018

NEZ019-096-WYZ107-108-072300-
Scotts Bluff NE-South Sioux NE-East Platte County WY-
Goshen County WY-
414 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX...SOUTHERN GOSHEN AND SOUTHEASTERN PLATTE COUNTIES
UNTIL 500 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Veteran, or 22 miles southwest of Torrington,
moving northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Torrington, Mitchell, Morrill, Lyman, Yoder, Huntley, Stegall,
Veteran, Hawk Springs and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4164 10443 4186 10466 4228 10410 4195 10375
TIME...MOT...LOC 2213Z 228DEG 33KT 4184 10451

**AB**
Special weather statement, Jun 7, 5:06 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
506 PM MDT Thu Jun 7 2018

WYZ117>119-080115-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
Including the cities of Whitaker, Federal, Horse Creek, Cheyenne,
and Pine Bluffs
506 PM MDT Thu Jun 7 2018

...Gusty and Erratic Winds In and Around Cheyenne Through 6PM
this Evening...

Outflow boundaries from storms north of Laramie County and high
based storms will create gusty and erratic winds across Laramie
County over the next hour. Some winds could be strong with gusts
50-55 mph possible. If traveling Interstate 80 or Interstate 25
in Laramie County around Cheyenne, be prepared for sudden and
changing wind gusts. Slow down if encountering these strong winds
as the blowoff and blowover risk will be high for light weight
and high profile vehicles. Winds will ease after 6 PM.
Special weather statement, Jun 7, 5:39 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
539 PM MDT THU JUN 7 2018

NEZ019-020-096-WYZ108-080030-
Scotts Bluff NE-South Sioux NE-Banner NE-Goshen County WY-
539 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTTS BLUFF...
NORTHWESTERN BANNER...SOUTHWESTERN SIOUX AND SOUTHEASTERN GOSHEN
COUNTIES UNTIL 630 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hawk Springs, or 21 miles south of Torrington, moving northeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Morrill, La Grange, Lyman, Huntley, Hawk Springs Campground, Hubbard
Hill, Stegall, Hawk Springs Recreation Area, Hawk Springs and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4158 10426 4179 10448 4207 10402 4176 10369
TIME...MOT...LOC 2339Z 234DEG 19KT 4176 10427

**AB**

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:54 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara, Platte51 min
Jun 8, 2:02 PM MDTFire Weather WatchCYS23 hr
Jun 8, 2:02 PM MDTRed Flag WarningCYS30 hr
Jun 8, 4:08 PM MDTSpecial Weather StatementCYSConverse52 min
Jun 8, 4:32 PM MDTSpecial Weather StatementCYSConverse43 min
Jun 8, 5:19 PM MDTSpecial Weather StatementCYSNiobrara41 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.